Michigan, 2007Ice Storm in Michigan, February 24 to 25, 2007
February 24 to 25, 2007 · NWS IWX · 3 events in 3 counties and zones
A late February storm system brought widespread precipitation in the form of mainly freezing rain. Several locations did see periods of sleet during the event, however the ice accumulations posed the greatest threat.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $90,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A late February storm system brought widespread precipitation in the form of mainly freezing rain. Several locations did see periods of sleet during the event, however the ice accumulations posed the greatest threat. Reports of around one quarter inch of ice along with a few tenths of an inch of sleet was reported across parts of far southwestern Lower Michigan. 10 to 20 mph winds caused additional problems with fallen tree limbs and power lines, causing road closures and power outages. Temperatures rose above freezing during the overnight hours keeping overall damage to a minimum.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Feb 24, 8:44 PM EST, 16 minutes earlier.
Area forecast discussion, Feb 24, 8:44 PM EST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
844 PM EST SAT FEB 24 2007
...DESTRUCTIVE ICE STORM TONIGHT...
.UPDATE...
TREMENDOUS ICE STORM IN PROGRESS ACRS SRN CWA ATTM W/REPORTS OF
HEAVY ICING ALREADY W/SOME POWER OUTAGES FM VALPO TO MONTICELLO TO
PERU. DEEP LAYERED CYCLONE OVR NE KS WILL SLOWLY EDGE EWD OVERNIGHT
AND BACK LL FLW FURTHER. DEEP LOW/MID LVL MSTR PLUME ACRS IL/SW IN
WILL SHIFT EWD AND AIDE NEWD EXPANSION OF FZRA AND SLEET INITIALLY
AND THEN GIVING WAY TO MAINLY FZRA AFT 05Z SW HALF PER 00Z RUC AND
RECENT TAMDAR SOUNDING OUT OF KFWA. EXCEPTION MAY BE FAR NE WHERE
DEEPEST LL COLD AIR RESIDES AND EXPECT SNOW SLEET MIX THERE CHANGING
TO MAINLY FZRA LATE. SFC OBS/RADAR INDICATE FM .1-.2 INCH PER HOUR
ICE ACCRETION RATES WILL CONT THROUGH 09Z. TOP END ICE ACCUMULATIONS
MAY END UP HIGHER THEN GOING 3/4 MENTION IN WSW/ZFP BUT CLOSE. SRN
CWA WILL CONT TO SLOWLY WARM TO ABV FREEZING AS SFC WINDS BACK W/MID
30S NOTED NOW ACRS CNTRL INDIANA. WILL WAIT FOR THAT TO HAPPEN BFR
MAKING ANY DECISION ON SCALING BACK GOING WARNINGS.
WILL CONT TO MONITOR BUT SO FAR FCST PLAYING OUT AS XPCD W/NO EARLY
UPDATES PLANNED AT THIS TIME.
&&
.AVIATION...
VFR CONDS EARLY ON WILL VERY QUICKLY DETERIORATE IN FACE OF
INTENSIFYING LL MSTR FLUX AND TOP DOWN SATURATION W/WIDESPREAD IFR
CONDS XPCD TWD 06Z AS MOD/HEAVY FZRA/PL OVERSPREADS THE TERMINALS.
21Z RUC LOOKS TO THE BEST HANDLE SHORT TERM ALTHOUGH NOT CAPTURING
NEWD EXTENT OF LEADING EDGE OF FZRA/PL. HWVR DEFINITELY PREFER ITS
SFC/BNDRY LYR DEPICTION W/SIG DIABATIC COOLING ADJUSTMENT EARLY ON
GIVEN LOW THETA-E WEDGE IN PLACE AND SIG ADIABATIC COOLING LTR ON IN
ADV OF MID LVL SW TROUGH AND STG VERTICAL MOTION. CURRENT HEADLINES
WELL AND GOOD WITH ICE ACCUMULATIONS OVER 1/4 INCH ALREADY ACRS
WHITE COUNTY. FURTHER UPSTREAM...FZRA FALLING AT THE RATE OF 1/4+
INCH AN HOUR ACRS KIND CWA. RUC WOULD SUGGEST SRN CWA WILL SWITCH
OVER TO RAIN TWD 09Z.
&&
.SHORT TERM...
SHORT/DELAYED DISCUSSION DUE TO MULTIPLE ISSUES. SLEET AND FREEZING
RAIN HAS BEEN SLOWLY OVERSPREADING ILLINOIS MUCH OF THE DAY. SOME
LOCATIONS IN WESTERN ILLINOIS HAVE ALREADY REPORTED UPWARDS OF A
HALF INCH OF ICE. OVER THE PAST HOUR THE AREA OF PRECIP HAS
ACCELERATED NE AND HAS REACHED WHITE COUNTY WITH A MIXTURE OF SLEET
AND RAIN. WARMER SFC TEMPERATURES ALREADY POISED TO MOVE INTO FAR
SOUTHWEST COUNTIES POSSIBLY BY THE OVERNIGHT HOURS. INCREASINGLY
DIFFICULT FORECAST AS A RESULT...REQUIRING EXPANDING THE ICE STORM
WARNING FURTHER NORTH TO ALONG AND SOUTH OF US 6. ICE ACCUMULATIONS
OF ONE HALF TO THREE QUARTERS OF AN INCH OR MORE ARE
EXPECTED...ESPECIALLY ACROSS THE NORTHERN HALF OF THE ICE STORM
WARNING AREA. WHILE ACCUMULATIONS WILL BE HEAVY FURTHER
SOUTH...TEMPS POSSIBLY CLIMBING ABOVE FREEZING WILL ALLOW A STOP TO
THE ACCUMULATION OF ICE. EXACTLY WHEN THIS OCCURS REMAINS IN
QUESTION...HENCE NO CHANGES TO THE WARNING. FURTHER NORTH...MIXTURE
OF SNOW...SLEET AND FREEZING RAIN WILL CAUSE LOTS OF PROBLEMS. ICE
ACCUMS OF UP TO QUARTER INCH AS WELL AS SLEET UP TO ONE HALF INCH
ARE EXPECTED TONIGHT. IF TREND CONTINUES ON WARMER AIR BEING DRAWN
NORTH...THEN SIGNIFICANT ICING COULD ALSO OCCUR ACROSS THE WINTER
STORM WARNING AREA.
ON SUNDAY...GRIDS CHANGED TO REFLECT THE WARMER AIR ARRIVING WITH
EITHER RAIN OR RAIN/SNOW EVENTUALLY DOMINATING SOUTHERN QUARTER TO
HALF OF CWA. WILL LEAVE REST OF DETAILS TO LATER SHIFTS.
&&
.LONG TERM...
SUNDAY NIGHT THROUGH SATURDAY...
FORECAST PERIOD BEGINS WITH STACKED SYSTEM OVER THE AREA. MODELS
DIFFERING ON EXACT PLACEMENT WITH NAM FURTHER WEST BACK OVER IOWA
AND ILLINOIS SUNDAY NIGHT AND GFS OVER SOUTHERN GREAT LAKES. MODEL
SOUNDINGS INDICATING SE CWA MAY SEE BRIEF PERIOD OF LIQUID PRECIP IN
THE EVENING BEFORE CHANGING TO SNOW OTHERWISE GOING FORECAST OF SNOW
REST OF CWA LOOKS GOOD. STACKED SYSTEM REMAINS OVER THE AREA
MONDAY...NOT LOOKING FOR MUCH DIURNAL CHANGE IN TEMPS SO WILL KEEP
HIGHS NEAR FREEZING OVER CWA...COLUMN SATURATED THROUGH 700MB AND
SUFFICIENTLY COLD TO SUPPORT ICE PRODUCTION AT CLOUD LEVEL SO SHOULD
BE ALL SNOW EVEN IF SOME LOCATIONS MANAGE TO NUDGE ABOVE FREEZING.
SYSTEM EVENTUALLY KICKS EAST ALLOWING FOR UPSTREAM RIDGING TO WORK
INTO THE AREA GIVING DRY FCST TUE NITE AND WEDNESDAY. NEXT SYSTEM
THEN DIGS INTO THE PLAINS BRINGING ANOTHER CHANCE FOR PRECIP
THURSDAY AND FRIDAY. WILL STAY WITH CURRENT GRIDS RA/SN MIX DURING
THE AFTERNOON AND SN NITE/MORNING HOURS. EXPECT TEMPS 5-10 BELOW
NORMAL TUE THEN NEAR NORMAL REMAINDER OF EXTENDED....WITH BEST
CHANCE OF ABOVE NORMAL TEMPS ON THU IN ADVANCE OF NEXT SYSTEM.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...ICE STORM WARNING FROM 9 PM THIS EVENING TO 12 PM EST SUNDAY FOR
INZ008-009-018-026-027-033-034.
WINTER STORM WARNING FROM 9 PM THIS EVENING TO 12 PM EST SUNDAY
FOR INZ006-007.
WINTER STORM WARNING UNTIL 12 PM EST /11 AM CST/ SUNDAY FOR
INZ003>005.
ICE STORM WARNING UNTIL 12 PM EST /11 AM CST/ SUNDAY FOR
INZ012>017-020-022>025-032.
MI...WINTER STORM WARNING FROM 9 PM THIS EVENING TO 12 PM EST SUNDAY
FOR MIZ079>081.
WINTER STORM WARNING UNTIL 12 PM EST SUNDAY FOR MIZ077-078.
OH...ICE STORM WARNING FROM 9 PM THIS EVENING TO 12 PM EST SUNDAY FOR
OHZ004-005-015-016-024-025.
WINTER STORM WARNING FROM 9 PM THIS EVENING TO 12 PM EST SUNDAY
FOR OHZ001-002.
LM...BRISK WIND ADVISORY UNTIL 5 PM EST SUNDAY FOR LMZ043-046.
&&
AVIATION/UPDATE...HOLSTEN
SHORT TERM/...FISHER
LONG TERM...LOGSDONHazardous weather outlook, Feb 24, 5:44 AM EST, 15 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
544 AM EST SAT FEB 24 2007
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-251045-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
544 AM EST SAT FEB 24 2007 /444 AM CST SAT FEB 24 2007/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.
.DAY ONE...TODAY AND TONIGHT
SIGNIFICANT ICE ACCUMULATIONS ARE EXPECTED AS A STORM SYSTEM MOVES
ACROSS THE CENTRAL PLAINS TODAY AND THEN INTO THE MIDWEST TONIGHT.
FREEZING RAIN AND SLEET WILL DEVELOP AND BECOME HEAVY AT TIMES.
SNOW IS ALSO POSSIBLE...ESPECIALLY OVER FAR SOUTHERN LOWER
MICHIGAN INTO EXTREME NORTHERN INDIANA AND NORTHWEST OHIO.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE FREEZING RAIN SHOULD CHANGE TO RAIN SUNDAY...ESPECIALLY OVER
SOUTHERN AREAS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE URGED TO MONITOR FORECASTS AND WARNINGS FOR WINTRY
WEATHER AND BE PREPARED TO REPORT SNOW...SLEET AND ICE AMOUNTS AS
WELL AS POSSIBLE ICE JAMS ON RIVERS.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
LMZ043-046-061-251045-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE-
544 AM EST SAT FEB 24 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED TODAY OR TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A STORM SYSTEM IS FORECAST TO AFFECT THE REGION THIS WEEKEND INTO
EARLY NEXT WEEK. WINDS IN EXCESS OF 25 KNOTS WILL BE POSSIBLE...
ESPECIALLY SATURDAY THROUGH MONDAY. THESE WINDS WILL POSE A HAZARD
IN ICE FREE AREAS.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP
In the hours before
Local storm report, Feb 24, 5:59 PM EST, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
559 PM EST SAT FEB 24 2007
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0557 PM ICE STORM BROOKSTON 40.60N 86.87W
02/24/2007 WHITE IN EMERGENCY MNGR
1/4 INCH ACCUMULATION ON GROUNDLocal storm report, Feb 24, 6:01 PM EST, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
601 PM EST SAT FEB 24 2007
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM ICE STORM WOLCOTT 40.76N 87.04W
02/24/2007 WHITE IN EMERGENCY MNGR
1/4 INCH ACCUMULATION ON GROUNDLocal storm report, Feb 24, 7:19 PM EST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
719 PM EST SAT FEB 24 2007
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM FREEZING RAIN HARTFORD CITY 40.45N 85.37W
02/24/2007 M0.10 INCH BLACKFORD IN EMERGENCY MNGR
ICY ROADS, POWERLINES, TREESLocal storm report, Feb 24, 7:46 PM EST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
746 PM EST SAT FEB 24 2007
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM FREEZING RAIN PERU 40.75N 86.07W
02/24/2007 M0.10 INCH MIAMI IN TRAINED SPOTTER
HEARING REPORTS OF POWER LINE ISSUESLocal storm report, Feb 24, 8:53 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
853 PM EST SAT FEB 24 2007
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0729 PM FREEZING RAIN LOGANSPORT 40.75N 86.36W
02/24/2007 M0.10 INCH CASS IN TRAINED SPOTTER
MAIN ROADS SLUSHY SECONDARY ROADS ICYLocal storm report, Feb 24, 8:56 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
856 PM EST SAT FEB 24 2007
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0829 PM FREEZING RAIN AKRON 41.04N 86.02W
02/24/2007 M0.10 INCH FULTON IN TRAINED SPOTTER
ROADS ARE BEGINNING TO ICE OVERIce Storm, Berrien
- When
- February 24, 9:00 PM EST to February 25, 5:12 AM EST
- Where
- Berrien forecast zone
- Property damage
- $30,000
- Reported by
- Trained Spotter
One quarter to locally as much as one half inch of ice was reported across the county, along with some minor accumualtions of sleet and snow. This resulted in power outages and dangerous driving conditions through the night. No injuries were reported.
Ice Storm, Cass
- When
- February 24, 9:00 PM EST to February 25, 5:12 AM EST
- Where
- Cass forecast zone
- Property damage
- $30,000
- Reported by
- Trained Spotter
- Coordinates
- 41.915, -85.993 (the zone’s center; the record gives no point)
One quarter to locally as much as one half inch of ice was reported across the county, along with some minor accumualtions of sleet and snow. This resulted in power outages and dangerous driving conditions through the night. No injuries were reported.
Ice Storm, St. Joseph
- When
- February 24, 9:00 PM EST to February 25, 5:12 AM EST
- Where
- St. Joseph forecast zone
- Property damage
- $30,000
- Reported by
- Trained Spotter
- Coordinates
- 41.914, -85.528 (the zone’s center; the record gives no point)
One quarter to locally as much as one half inch of ice was reported across the county, along with some minor accumualtions of sleet and snow. This resulted in power outages and dangerous driving conditions through the night. No injuries were reported.
- Ice Storm
- Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Arkansas, February 24, 200734 injured · $46 million · EF3 · 11 events
- Ice Storm in Indiana, February 24 to 25, 20071 death · 1 injured · $600,000 · 23 events
- Ice Storm and Winter Storm in Illinois, February 24 to 25, 20071 death · 1 injured · $965,000 · 13 events
- Tornadoes and Hail in Arkansas, February 24, 20075 injured · EF3 · 4 events
- Tornadoes and Hail in Louisiana, February 24, 2007$1.8 million · EF2 · 15 events
- Winter Storm and Flooding in Iowa, February 24 to 26, 2007$18 million · 53 events
- Wildfire and High Wind in Texas, February 24, 20078 injured · $1.8 million · 50 kt wind · 20 events
- Tornadoes and Hail in Mississippi, February 24 to 25, 2007$1.7 million · EF1 · 55 events
- Winter Storm and Winter Weather in South Dakota, February 24 to 25, 20071 death · 24 events
- Blizzard in Kansas, February 24, 20071 death · 8 events
- Ice Storm and Winter Storm in Iowa, February 24 to 25, 2007$11 million · 21 events
- Avalanche in Washington, February 24, 20071 death · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 17468, 17470, 17472.